USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

Elderly Man With Leg Pain

Click here for this case study, which was
emailed to you on May 8, 2012.

Author Answer

As is true for any pain case, it is important to both treat BG's pain and address the cause of his pain, if possible. In addition, it is critically important to assess BG's level of function and gauge the degree that the pain has on his level of function and physical activity. Because of BG's history of heart failure, pioglitazone for the treatment of his type 2 diabetes was not a prudent choice. Pioglitazone is not recommended in people with symptomatic or acute heart failure and is contraindicated in individuals with New York Heart Association Class III or IV heart failure per the product labeling, due to the risk of exacerbated heart failure and peripheral edema. In addition, the risk of peripheral edema is further increased when pioglitazone is used in combination with insulin therapy (i.e., insulin glargine). Likewise, the use of OTC ibuprofen was not adequately addressing BG's pain, and may have actually been contributing to his edema.

In this case, it was decided to discontinue the pioglitazone and slowly titrate the dose of insulin glargine upward until BG's fasting glucose levels were within goal range. BG was encouraged to discontinue ibuprofen use, and his physician prescribed hydrocodone/APAP 5/325 mg for his pain. Upon follow-up in 2 weeks, BG's peripheral edema and pain had resolved with the discontinuation of pioglitazone and the addition of hydrocodone/APAP.

Joshua J. Neumiller, PharmD, CDE, CGP, FASCP
Assistant Clinical Professor
Washington State University
Spokane, Washington

Reader Response

Pioglitazone can result in an increased risk for edema when combined with insulin. To address the pain, I would first address the underlying issue of edema. It may be beneficial to discontinue the pioglitazone and go with another antidiabetic. Repaglinide is an option that is not associated with edema. In the meantime for immediate pain, percocet 5/325 q6h prn and re-evaluate the patient in a week or two.

G. Cosme, PharmD
Ft. Lauderdale, Florida

Reader Response

A common reaction to Actos is edema. With the increase in dosage from 15 to 45 mg and the addition of Lantus insulin, the combination can increase risk of edema and weight gain. BG needs to be referred to his prescriber for evaluation for alternative treatment. Also, BG should be evaluated for diabetic neuropathy.

E. Cicone, RPh, BSPharm
Greenville, South Carolina

Reader Response

My recommendations would be to get a K+ level to make sure he was not hypokalemic and having cramping. Then, I would recommend increasing the furosemide to 80 mg daily for a few days to blow the excess fluid from the legs. I would then try to get him off of the Actos due to its propensity to cause edema. I would probably try to raise the glargine insulin first and, if the A1C did not decrease to an acceptable level, consider a DPP-4 inhibitor.

B. Brewer, RPh
Appleton, Wisconsin

Reader Response

Assess his electrolytes, as magnesium and potassium levels may be low. Additionally, his history of diabetes may well be contributing to a peripheral neuropathy as expressed with his leg pain. Recommend gabapentin in slowly increasing doses starting at 300 mg daily and increasing the dose by 300 mg/day, every 3 days until 1,800 mg/day (600 mg tid) or relief of pain is achieved (3,600 mg/day max). Dietary intake of potassium- and calcium-rich foods is suggested as long as it does not interfere with the diabetic diet.

B. Fischer, RPh, CPh, FASCP
Treasure Coast Hospice
Stuart, Florida